Crystal Methamphetamine

Your first line could be your lastMethamphetamine is a powerful, highly addictive man-made stimulant drug. Unlike opioid drugs that slow down heart rate and breathing, stimulant drugs cause the body to feel awake, anxious, excited and energetic in the short-term. With long-term use, methamphetamine can cause sleep deprivation, psychosis, paranoia, heart attack, stroke, and other problems.

Crystal methamphetamine (aka meth, jib, crystal) use is very prevalent in Manitoba. The drug is cheap and easy to access, and the high lasts for several hours. Crystal meth can be swallowed, crushed and snorted, smoked, or injected.

If a person takes too much crystal meth (overdoses or has stimulant toxicity), they may:

  • have rigid jerking limbs or seizures
  • go in and out of consciousness
  • have a racing pulse or chest pains
  • experience psychological distress (paranoia, delusions, agitation)
  • have severe headaches and overheating
  • exhibit aggressive behaviour
  • be dehydrated or over-heated

There is no antidote to stimulant overdose. Naloxone will not work for a stimulant overdose, but it will not cause harm. Call 911 immediately in case of a suspected overdose.

Other resources

Manitoba Health, Seniors and Active Living
Mental Health and Addictions
300 Carlton Street
Winnipeg MB R3B 3M9
ph: (204) 786-7101